Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Have you ever seen...
Dec 30, 2003

a fixed-drug eruption in the context of HAART alone? After six weeks of Trizivir alone, great virologic response (undetectable) -- but an AWFUL reaction to, I think, anti-inflammatories. The pain is unbelievable, but the symptoms seem to be going away now that I'm not downing ibuprofen all day long. Is it usual for + people to have more hypersensitivity reactions? Anything other than stopping ibuprofen and LidaMantle that I can try to heal more quickly?

Response from Dr. Conway

For those who might not know, LidaMantle is just 3% lidocaine cream, a local anesthetic cream for symptomatic relief.

Skin diseases, including adverse reactions to drugs, are thought to be more common among patients with HIV/AIDS than among other persons. These skin conditions can be disabling or disfiguring and may require discontinuation of essential drugs. In a study published in 1993, 684 HIV-infected individuals were studied, and 540 (79 %) were given one or more dermatologic diagnoses, including 188 cutaneous reactions to drugs. Drugs with the highest rate of cutaneous included trimethoprim-sulfamethoxazole (149), sulfadiazine (200), trimethoprim-dapsone (156), and aminopenicillins (93). The number of diagnoses of skin conditions increased according to the stage of disease: it was lowest in patients immediately before the documentation of HIV infection and highest in patients with a diagnosis of AIDS. The range of skin conditions associated with HIV/AIDS continues to evolve. In 1999, researchers in San Francisco described a new skin condition associated with starting HAART. The rash is red, confluent, and flat and sometimes with bumps that begins shortly after starting HAART. It usually lasts for approximately one month. It may or may not be itchy, and it can be easily treated with standard antihistamine therapy. It may be a mild allergic reaction or may be a part of the spectrum of "immune reconstitution" conditions that occur after HAART leads to partial improved function of the immune system.

So you see, rashes are quite frequent and often self-limited. The key is to make sure there is no involvement of other body systems (such as your liver), and there is no progression of the rash (to develop blisters or to involve more and more of your body). If it does not slowly improve with symptomatic treatment (consider antihistamines in addition to the ibuprofen and cream), then you may need to stop your medications (if this is safe to do) to establish that it goes away off medications, and then make other decisions regarding HAART.

Good Luck.



Previous
a non nrti combo
Next
what causes bull neck

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement